Dental and Medical Problems

Dent. Med. Probl.
Index Copernicus (ICV 2019) – 118.76
MNiSW – 20
CiteScore (2020) – 1.2
Average rejection rate (2020) – 88.71%
ISSN 1644-387X (print)
ISSN 2300-9020 (online)
Periodicity – quarterly

Download PDF

Dental and Medical Problems

2015, vol. 52, nr 3, July-September, p. 363–365

Publication type: clinical case

Language: English

Creative Commons BY-NC-ND 3.0 Open Access

Severe Pigmentation of Oral Mucosa, Skin and Nails Due to Breast Cancer Chemotherapy – Case Report

Nasilone zmiany pigmentowe jamy ustnej, skóry i paznokci w następstwie chemioterapii raka piersi – opis przypadku

Parvin Parvaei1,B, Hamed Mortazavi1,A,D, Maryam Baharvand1,E,F

1 Department of Oral and Maxillofacial Medicine, Dental School, Shahid Beheshti University of Medical Sciences, Tehran, Iran

Abstract

Almost 10–20% of acquired melanocytic pigmentations are drug-induced in origin. Oral mucosa is a common place to develop drug reactions. In a 57-year-old Iranian female, severe pigmentation due to breast cancer chemotherapy with cyclophosphamide, 5-fluorouracil (5-FU) and doxorubicin was noticed during clinical examination. Extra-oral examination revealed linear dark bands on fingerand toenails as well as freckles on the face. Intraoral examination showed asymptomatic diffuse dark-brown pigmentation of the oral mucosa on the tongue, lips, palate, and buccal mucosa. The lesions were of poorly defined borders, various sizes and shape and a heterogeneous coloring to some extent. The tongue was more severely pigmented by dark gray to black patches. The patient was reassured about the etiology and nature of her problem and advised to return two months later. The lesions had almost disappeared by then. Awareness of chemotherapy complications is mandatory for physicians and dental practitioners to make accurate diagnoses.

Key words

breast cancer, chemotherapy, pigmentation, oral, skin, nails

Słowa kluczowe

rak piersi, chemioterapia, zmiany pigmentowe, jama ustna, skóra, paznokcie

References (11)

  1. Jayakaran T.G.: The effect of drugs in the oral cavity – a review. J. Pharm. Sci. Res. 2014, 6, 89–96.
  2. Yuan A., Woo S.B.: Adverse drug events in the oral cavity. Oral Surg. Oral Med. Oral Pathol. Oral Radiol. 2015, 119, 35–47.
  3. Hasan S., Khan N.I., Sherwani O.A.K., Rafi S., Siddiqui A.: Drug causing orofacial pigmentation: An overview of literature. Int. Res. J. Pharm. 2013, 4, 40–43.
  4. Aguirre A., Alawi F., Tapia J.L.: Pigmented lesions of the oral mucosa. [In:] Burket’s oral medicine. Eds: Glick M., People’s Medical Publishing House-USA, Shelton 2015, 11th ed., 123–147.
  5. Caldeira P.C., Sousa S.F., Gomez R.S., Silva T.A.: Diffuse pigmentation of the oral mucosa. Oral Surg. Oral Med. Oral Pathol. Oral Radiol. Endod. 2010, 110, 550–553.
  6. Sanches Junior J.A., Brandt H.R., Moure E.R., Pereira G.L., Criado P.R.: Adverse mucocutaneous reactions to chemotherapeutic agents – Part I. An. Bras. Dermatol. 2010, 85, 425–437.
  7. Casamiquela K.M., Cohen P.R.: Chemotherapy-associated tongue hyperpigmentation and blue lunula. J. Drugs Dermatol. 2013, 12, 223–226.
  8. Koppel R.A., Boh E.E.: Cutaneous reactions to chemotherapeutic agents. Am. J. Med. Sci. 2001, 321, 327–335.
  9. Kumar S., Dixit R., Karmakar S., Paul S.: Unusual nail pigmentation following cyclophosphamide-containing chemotherapy. Indian J. Pharmacol. 2010, 42, 243–244.
  10. Blaya M., Saba N.: Chemotherapy-induced hyperpigmentation of the tongue. N Engl. J. Med. 2011, 365, e20.
  11. Abbasi N.R., Wang N.: Doxorubicin-induced hyperpigmentation. Dermatol. Online J. 2008,14, 18.